Superficial Punctate Keratitis
(See also Introduction to Corneal Disorders.)
The cause of superficial punctate keratitis may be any of the following:
A viral infection
A bacterial infection (including trachoma)
Strong chemicals splashed in the eye
Exposure to ultraviolet light (sunlight, sunlamps, or welding arcs)
Prolonged use of contact lenses
An allergy to eye drops
Blepharitis (eyelid inflammation)
A side effect of certain drugs taken by mouth (orally) or by vein (intravenously)
In superficial punctate keratitis, the eyes are usually painful, watery, sensitive to bright light, and bloodshot, and vision may be slightly blurred. Often there is a burning, gritty feeling or a feeling as if a foreign object is trapped in the eye.
When ultraviolet light causes the disorder, symptoms usually do not occur until several hours after exposure, and they last for 1 to 2 days.
When a virus causes the disorder, a lymph node in front of the ear on the affected side may be swollen and tender.
The diagnosis of superficial punctate keratitis is based on the symptoms, on whether the person has been exposed to any of the known causes, and on an examination of the cornea with a slit lamp (an instrument that enables a doctor to examine the eye under high magnification). During the examination, the doctor may apply eye drops that contain a yellow-green dye called fluorescein. The fluorescein temporarily stains damaged areas of the cornea, making it possible to see damaged areas that are not otherwise visible.
Almost everyone who has this disorder recovers completely.
When the cause is a bacterial infection or prolonged use of contact lenses, antibiotics are used, and the wearing of contact lenses is temporarily discontinued.
When the cause is dry eyes, ointments and artificial tears are effective. Artificial tears are eye drops prepared with substances that simulate real tears or with substances that when added to the person’s tears coat the eye with more moisture.
When the cause is exposure to ultraviolet light, an antibiotic ointment and an eye drop that dilates the pupil may provide relief.
When the cause is a drug reaction or an allergy to eye drops, the drug or eye drops must be discontinued.